Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 178, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 30, 2022, 7:12 PM CDT for 4 counties in Minnesota. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 7:12 PM CDT (00:12 UTC)
- Expired
- May 30, 2022, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:20 PM CDT | TSTM WND DMG | Braham, MN | TREES DOWN AND BRANCHES SNAPPED. FARM OUTBUILDING ROOF BLOWN OFF. TIME ESTIMATED VIA RADAR. |
| May 30, 7:20 PM CDT | TSTM WND GST 63 | 2 Ese Cambridge, MN | TIME ESTIMATED. |
| May 30, 7:22 PM CDT | TSTM WND DMG | 2 Ese Cambridge, MN | ISA-D71 CALLED TO REPORT 12 INCH DIAMETER TREE KNOCKED OVER. |
| May 30, 7:25 PM CDT | TSTM WND DMG | 1 Ese Cambridge, MN | 18 INCH TREE SNAPPED OFF AND LARGE BRANCH DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 10.3
The text
As transmitted.
121
WUUS53 KMPX 310012
SVRMPX
MNC025-059-065-095-310045-
/O.NEW.KMPX.SV.W.0178.220531T0012Z-220531T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Mon May 30 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Kanabec County in east central Minnesota...
Southeastern Mille Lacs County in east central Minnesota...
Northwestern Chisago County in east central Minnesota...
Isanti County in east central Minnesota...
* Until 745 PM CDT.
* At 712 PM CDT, severe thunderstorms were located along a line
extending from near Milaca to 6 miles northwest of Cambridge to
near St. Francis, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bock around 715 PM CDT.
Cambridge and Ogilvie around 720 PM CDT.
Mora and Brunswick around 725 PM CDT.
Grasston around 730 PM CDT.
Other locations in the path of these severe thunderstorms include
Rush City and Quamba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9285
4572 9287 4567 9288 4541 9321 4541 9339
4552 9341 4574 9372 4616 9335 4616 9306
TIME...MOT...LOC 0012Z 217DEG 53KT 4575 9359 4558 9335 4541 9333
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG3 follow-up statements
899
WWUS53 KMPX 310025
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Mon May 30 2022
MNC095-310034-
/O.CAN.KMPX.SV.W.0178.000000T0000Z-220531T0045Z/
Mille Lacs MN-
725 PM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLE LACS COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9286
4568 9288 4541 9321 4541 9339 4562 9339
4583 9352 4597 9352 4598 9343 4607 9343
4616 9335 4616 9306
TIME...MOT...LOC 0024Z 216DEG 53KT 4590 9336 4572 9320 4555 9318
$$
MNC025-059-065-310045-
/O.CON.KMPX.SV.W.0178.000000T0000Z-220531T0045Z/
Kanabec MN-Chisago MN-Isanti MN-
725 PM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR KANABEC...NORTHWESTERN CHISAGO AND ISANTI COUNTIES...
At 724 PM CDT, severe thunderstorms were located along a line
extending from near Mora to 6 miles southwest of Grasston to near
Cambridge, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Grasston and Quamba around 730 PM CDT.
Other locations in the path of these severe thunderstorms include
Rush City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9286
4568 9288 4541 9321 4541 9339 4562 9339
4583 9352 4597 9352 4598 9343 4607 9343
4616 9335 4616 9306
TIME...MOT...LOC 0024Z 216DEG 53KT 4590 9336 4572 9320 4555 9318
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG762
WWUS53 KMPX 310033
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
733 PM CDT Mon May 30 2022
MNC025-059-065-310045-
/O.CON.KMPX.SV.W.0178.000000T0000Z-220531T0045Z/
Kanabec MN-Chisago MN-Isanti MN-
733 PM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR KANABEC...NORTHWESTERN CHISAGO AND CENTRAL ISANTI COUNTIES...
At 733 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Quamba to near Grasston to 7
miles southwest of Rush City, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Kanabec, northwestern Chisago and central Isanti Counties, including
the following locations... Grandy, Spring Lake, Mora Airport, Rush
City Airport, Warman, Knife Lake, Bodum, Harris, Athens and
Stanchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9286
4568 9288 4541 9321 4547 9329 4579 9333
4598 9343 4607 9343 4616 9335 4616 9306
TIME...MOT...LOC 0033Z 217DEG 53KT 4599 9327 4581 9311 4564 9309
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG755
WWUS53 KMPX 310040
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Mon May 30 2022
MNC025-059-065-310050-
/O.EXP.KMPX.SV.W.0178.000000T0000Z-220531T0045Z/
Kanabec MN-Chisago MN-Isanti MN-
740 PM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR KANABEC...NORTHWESTERN CHISAGO
AND CENTRAL ISANTI COUNTIES WILL EXPIRE AT 745 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9286
4568 9288 4541 9321 4547 9329 4579 9333
4598 9343 4607 9343 4616 9335 4616 9306
TIME...MOT...LOC 0040Z 217DEG 53KT 4607 9319 4589 9303 4572 9301
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:37 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 30, 3:37 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Mon May 30 2022
.DISCUSSION...(This evening through Monday)
Issued at 320 PM CDT Mon May 30 2022
...SEVERE WEATHER OUTBREAK ON GOING THIS AFTERNOON...
Our "main event" is starting to get going with storms near the MN/SD
border at 3pm. This is a rare, high- end environment that will be
capable of producing a severe weather outbreak across the MPX
forecast area. The first concern is the potential for a few
supercells to develop in the warm sector ahead of the approaching
cold front. The WoFS has picked up a on these supercells forming over
northwest IA/southwest MN and moving northeast into central MN by
21Z. This potential will be monitored closely as they'd be capable of
producing all severe hazards including tornadoes. However, recent
trends from the WoFS has been to back down on the intensity of these
supercells, instead showing a severe QLCS coming out of SD.
The storms that form along the cold front will be capable of
producing all severe hazards too. This will track into eastern
Minnesota into western Wisconsin later this evening. Storm mode is
expected to transition from embedded supercells along the cold front
to a QLCS- like linear set up. The LLJ will enhance low level shear
this evening across western WI. This is concerning as it could
promote an environment capable of a QLCS tornado threat this
evening/early tonight.
Areas in the warm sector continue to recover with temperatures
warming back into the low/mid 80s. The mid level clouds have likely
helped our dew points stay in the mid to upper 60s across southern
MN, with less mixing due to stubborn cloud cover. This has kept our
LCLs on the lower side and if this trend continues, would be more
favorable for potential tornado development. Steep mid-level lapse
rates of 8.0C/km or greater are located with the area of best CAPE
with values of 2500J/kg or greater. KMPX VAD profile shows a highly
sheared environment present with 25+ kts of 0-1km shear and 300+
m2/s2 0-1km storm relative helicity. These storms will be moving
quickly with storm motions likely 60s kts or greater so it will be
important to plan ahead and act quickly after receiving any severe or
tornado warnings this afternoon. Once again, this environment has
analogs to some of historical, higher-end severe weather outbreaks
across the Upper Midwest.
Final concern for this evening, behind the severe threat, is a threat
for widespread severe/damaging wind over southwest MN. This is a
sting jet setup within the dryslot that will come in to the south of
the surface low. This is over Nebraska now, where we have seen the
occasional 50-60 mph wind gust. This is only expected to intensify
between 00z and 06z over southwest MN, the RAP showing h85 winds
increasing to nearly 80 kts. The big question is can we mix any of
this down to the surface. Forecast soundings for RWF say no, but
several CAMs do and they show the potential for a swath of 50-70 mph
winds over southwest MN. This is something we'll watch closely as we
may need to transition the Tornado Watch to a High Wind Warning.
The upper level low that brought the severe weather to the area will
remain mostly stationary in south central Canada through the week. A
cold front Thursday night may spark a few showers with the models
showing the best chance for any measurable precipitation to be in
west central Wisconsin. A better chance for some measurable
precipitation comes this weekend with a boundary getting hung up
somewhere in the vicinity of the Iowa/Minnesota border on Saturday,
and models are in pretty good agreement with an overrunning
precipitation type of event affecting southern Minnesota. Late in
the period the upper low in southern Canada elongates and starts to
depart eastward and a trough may slide into the area and offer
another chance for showers on Monday. The biggest change for in the
long term will be the temperatures. Highs each day will be in the
60s and 70s, with lows each morning in the 40s and 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon May 30 2022
Mainly VFR conditions except MVFR/IFR possible with thunderstorms
this afternoon/evening. It looks like an initial cluster of strong to
severe storms will affect western Minnesota and move NNE. As this
cluster moves into northern Minnesota a line of strong to severe storms
will form along a cold front and sweep eastward across the area.
Winds will be strong and gusty from the S/SE, becoming W/NW behind
the cold front. Strong LLWS also looks likely this evening.
KMSP...A shower or thunderstorm can not be ruled out this afternoon,
but the best timing for storms at the terminal looks to be between
1z and 3z this evening. It looks like the line of storms will move
through pretty quickly with drier air moving in behind it.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Wind W 10-15 kts.
Fri...VFR. Wind W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 6 PM CDT this evening for Blue Earth-Brown-
Faribault-Freeborn-Le Sueur-Martin-Nicollet-Redwood-Rice-
Steele-Waseca-Watonwan.
WI...None.
&&
DISCUSSION...BPH/MPG/CEO
AVIATION...CEOHazardous weather outlook, May 30, 11:42 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1142 AM CDT Mon May 30 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311645- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1142 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. An outbreak of severe thunderstorms, including the potential for multiple strong tornadoes, remains on track this afternoon and evening across Minnesota, particularly west of the I-35 corridor. Additional hazards include large hail in excess of 2 inches and wind gusts in excess of 70 mph. Locally heavy rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon.
In the hours before
Local storm report, May 30, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG WAVERLY 45.07N 93.97W
05/30/2022 WRIGHT MN LAW ENFORCEMENT
TREES DOWN.
&&
CEOLocal storm report, May 30, 7:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 2 NE MONTROSE 45.09N 93.88W
05/30/2022 WRIGHT MN STORM CHASER
NUMEROUS TREES DOWN. TIME ESTIMATED FROM
RADAR.
&&
CEOLocal storm report, May 30, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST BECKER 45.39N 93.87W
05/30/2022 M63 MPH SHERBURNE MN AMATEUR RADIO
&&
MKMLocal storm report, May 30, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG FAIRFAX 44.53N 94.72W
05/30/2022 RENVILLE MN LAW ENFORCEMENT
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&
CEOLocal storm report, May 30, 7:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL ZIMMERMAN 45.45N 93.59W
05/30/2022 M1.75 INCH SHERBURNE MN AMATEUR RADIO
&&
MKMLocal storm report, May 30, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG PRINSBURG 44.94N 95.19W
05/30/2022 KANDIYOHI MN LAW ENFORCEMENT
LARGE LIMBS DOWN. POWER LINES DOWN. PIECE OF
SHEET METAL HANGING ON POWER LINES. TIME
ESTIMATED FROM RADAR.
&&
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:23 PM CDT | Special Weather Statement | MPX | Le Sueur | 37 min |
| May 30, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott | 32 min |
| May 30, 8:09 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 51 min |
| May 30, 8:33 PM CDT | Special Weather Statement | MPX | Douglas, Todd | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.